Death of Teen Prompts FDA Warning Against Caffeine Powder

Saturday, 19 Jul 2014 10:11 AM

 

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
The sudden death of a healthy high school senior has ramped up attention on unregulated caffeine powder, leading federal health authorities to warn consumers to stay away from the substance.
 
A recent autopsy found that Logan Stiner, 18, had a lethal amount of caffeine in his system when he died May 27 at his home in LaGrange, Ohio, southwest of Cleveland. The county coroner said Stiner had more than 70 micrograms of caffeine per milliliter of blood in his system, as much as 23 times the amount of a typical coffee or soda drinker.

His mother has said she was unaware her son took caffeine powder. The prom king and wrestler was days away from graduation. He had planned to study at the University of Toledo.

"I don't think any of us really knew that this stuff was out there," said Jay Arbaugh, the Keystone Local Schools superintendent.

The U.S. Food and Drug Administration said Friday that it's investigating caffeine powder and will "consider taking regulatory action." The agency said it was aware of the teen's death and cautioned parents that young people could be drawn to it.

Caffeine powder is sold as a dietary supplement, so it's not subject to the same federal regulations as certain caffeinated foods. Users add it to drinks for a pick-me-up before workouts or to control weight gain.

A minuscule amount of caffeine powder packs a punch.

Merely 1/16th of a teaspoon can contain about 200 milligrams of caffeine, roughly the equivalent found in two large cups of coffee. That means a heaping teaspoon could kill, said Dr. Robert Glatter, an emergency physician at Lenox Hill ?Hospital in New York.

The powder is almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren't precise enough and a scale may be needed.

"The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small," said FDA spokeswoman Jennifer Dooren.

Glatter said he's seen several younger patients experience complications from caffeine in the last few months. Some have arrived at his hospital with high, rapid heart rates.

"They're starting to latch on to the powders more because they see it as a more potent way to lose weight," Glatter said.

Health officials worry about caffeine powder's potential popularity among exercise enthusiasts and young people seeking an energy boost.

Dr. Henry Spiller directs a poison control center at Nationwide Children's Hospital in Columbus, Ohio. Over a week or so this month, the center took reports of three people hospitalized for misusing caffeine powder.

"I can't believe you can buy this," Spiller said. "Honestly, I mean, it's frightening. It makes no sense to me."

Federal investigations have recently prompted some companies to pull products with added caffeine.

Last year, Wrigley halted sales and marketing of Alert caffeinated gum after FDA discussions. In 2010, the federal agency forced manufacturers of alcoholic caffeinated beverages to cease production of those drinks. Authorities also have said they would take action if they could link deaths to consumption of energy drinks.

Hospitalizations from energy drinks have been on the rise.

The number of emergency department visits involving energy drinks doubled - from 10,068 visits in 2007 to 20,783 visits in 2011, according to the federal Substance Abuse and Mental Health Services Administration. Most of the cases involved teens or young adults.

A full teaspoon of powder could contain 3,200 milligrams of caffeine.

In that concentrated amount, a person can experience adverse effects in a matter of minutes, said Dr. Bob Hoffman, a New York University medical toxicologist.

The brain becomes alert, then agitated and confused. The heartbeat picks up and can become dangerously irregular. A consumer can feel nauseous, vomit and potentially have a seizure.

"The thing about caffeine is just because you see it every day, just because it's naturally occurring - it comes from a plant - doesn't mean that it's safe," Hoffman said.

Three weeks before Stiner's death, students at Keystone Local Schools attended an assembly on heroin overdoses and painkillers, Arbaugh, the superintendent, said. "We were addressing things we thought we should be addressing."

Next year, he said, the dangers of caffeine powder will be added to the district's drug and alcohol awareness programs.

© Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
Around the Web
Top Stories
You May Also Like

US Issuing New Ebola Care Guidelines

Monday, 20 Oct 2014 08:31 AM

The United States will issue strict new guidelines telling American health workers to cover their skin and hair when dea . . .

Domino Sugar Launches No-Cal Stevia Sweetener

Monday, 20 Oct 2014 08:22 AM

The maker of America's top sugar brand Domino Sugar is launching its first no-calorie natural sweetener extracted from  . . .

High Intensity Interval Training Coming to an Office Near You

Monday, 20 Oct 2014 08:14 AM

High Intensity Interval Training, or HIIT, which has successfully sprinted from the playing fields of professional athle . . .

Most Commented

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved